Reply Hey Mom! Learn more about the Gerber Life Insurance Grow-Up Plan!
 
Thread Tools Display Modes
Old 01-20-2010, 09:15 AM   #1
reese.piece
Registered Users
 
Join Date: May 2008
Location: PA
Posts: 349
Amoxicillin rash?

My 15mo DD had been sick and miserable all weekend, so when she still had a fever Monday afternoon (3 days) I called the dr. I took her in yesterday (Tues) morning, and they diagnosed an ear infection (along with some wheezing that she's now on a nebulizer for). I gave her the first dose of amoxicillin when we got home and she went down for a nap. When she woke up, I noticed a lot of slightly red dots all over her belly. I thought maybe I was just seeing things, though.

So I kept an eye on her after we gave her the evening dose. She developed the rash again all over her belly/back, this time much more red (since we saw it right away). Even DH saw it, as well as the neighbors (who have 5 older kids), and we all thought it must be some type of allergic reaction. But when I called the dr this morning, they pretty much told me that there's no way it could be an allergy already (this is the first time she's been on antibiotics) and that the rash would be really itchy. (It doesn't seem to bother her.) They instructed me to keep giving it to her, so I went against everything my "mommy instinct" was telling me and I did. And now she has a rash again.

Anyone have any experience with this? Should I let it go since she's not bothered by it? Should I insist on a different med? She has a follow up appt on Friday morning anyway, but I don't know that I want to wait that long.

Advertisement

__________________
SAHM to DD (Sept 2008) and DS (June 2010)

CJ's BUTTer

Last edited by reese.piece; 01-20-2010 at 09:16 AM.
reese.piece is offline   Reply With Quote
Old 01-20-2010, 11:57 AM   #2
HeatherlovesCDs
Registered Users
seller
 
Join Date: May 2008
Posts: 10,081
My Mood:
Re: Amoxicillin rash?

Was it a nurse who told you that? Your DD is probably allergic to it. My son is too. We found out by exactly what you are describing, including the ear infection. I waited a couple of days not putting 2 and 2 together at first. But, it got worse and worse as I kept giving it to him. When I called about it, they had me bring him in. My ped told me that it might itch, but often this type of allergy doesn't. Since we only had one or two doses left and the ear looked much better, I was told to just discontinue it then. The rash cleared up in a couple of days. I would call back and insist to be seen. Unless they give you a definite answer as to what it is and why it's not an allergy, I would go somewhere else. I mean, sure, it could be a virus or something else. We've had rash viruses. But, that would be quite a coincidence given the situation. Good luck getting them to listen to you. Your instincts sound right on in this case.

FYI - It means she is allergic to all the "cillin's," penecillin, amoxicillin, ampacillin (sp?) and a few others too.
__________________
Heather SAHM to 6 who are 7 and under, including 2 sets of twins and our last little miracle, a surviving identical twin, born Oct 2012!
HeatherlovesCDs is offline   Reply With Quote
Old 01-20-2010, 12:10 PM   #3
amitchell98's Avatar
amitchell98
Registered Users
seller
 
Join Date: May 2008
Location: Michigan
Posts: 3,365
Re: Amoxicillin rash?

My son had a rash w/ amox. as well. But he didn't develop it until like the 6th day. Here is a link to info. that I found on it. The nurse that I spoke w/ was very nice and explained everything really well. If it's the same as my son, it's not an allergy. I also had a reaction once while taking penicillin and she said that I too probably wasn't allergic, it was probably just a side effect of the medicine.

Link: http://en.wikipedia.org/wiki/Amoxici...oxicillin_rash

Oh...also, everything I was just looking at says that the rash usually appears more than 72 hrs. after the first dose. I'd make another appt. since it happened right away.
__________________
I'm Amber, wife to Brian , and mommy to Myles 7/21/08 , Eloise 3/2/11, Lorelei and my furry baby Lucy 2/8/08.
amitchell98 is offline   Reply With Quote
Old 01-20-2010, 01:13 PM   #4
Gitrecca's Avatar
Gitrecca
Registered Users
 
Join Date: Aug 2008
Posts: 1,451
Re: Amoxicillin rash?

Yeah, my son is allergic to amoxicillin and that sound like what happened with him. He developed it I think around day 2 or 3 and it was the first antibiotic he'd had. My hubby is allergic to penicillin so it wasn't a huge shock.
Gitrecca is offline   Reply With Quote
Old 01-20-2010, 05:51 PM   #5
reese.piece
Registered Users
 
Join Date: May 2008
Location: PA
Posts: 349
Re: Amoxicillin rash?

I talked to the nurse/receptionist (whoever answered the phone) but she took down all my info and talked to one of the drs and called me back.

My BIL (DH's brother) is allergic to penicillin/amoxicillin, so I would not be surprised, but MIL said he broke out in huge hives (and it was like the 3rd or 4th time on antibiotics before it happened).

I am wondering if it could be the flavoring or coloring in it?

I did give it to her again today and kept a close eye on her. She got the rash again both times, so I am calling again tomorrow. And MIL is a nurse so I sent her pics and she's going to show a dr tonight (night shift) if she gets a chance and get another opinion.
__________________
SAHM to DD (Sept 2008) and DS (June 2010)

CJ's BUTTer
reese.piece is offline   Reply With Quote
Old 01-21-2010, 08:56 AM   #6
petuniaof3's Avatar
petuniaof3
Registered Users
 
Join Date: Nov 2009
Location: Up in the cold
Posts: 113
My Mood:
Re: Amoxicillin rash?

I'm really surprised at the reaction at your dr's office. DS1 broke out in a rash on day6 when he was about his age. I'm pretty sure that he's not allergic but no drs will give him amoxicillin until he has been officially tested. (he's 5 now so we've scheduled to have the tests this June).

I would ask for a different antibiotic until you know definitively what happened as it's really not worth the risk.

Good luck as I've been where you are and it's just not fun.
petuniaof3 is offline   Reply With Quote
Old 01-21-2010, 09:29 AM   #7
doodle19's Avatar
doodle19
Registered Users
seller
 
Join Date: Feb 2009
Location: Kentucky
Posts: 1,663
My Mood:
Re: Amoxicillin rash?

My DD did the same thing, even in the same spot. We wer e on day 2 or 3 of the meds and I noticed a rash on her stomach. I contacted the ped. and they said stop immediatley and called in a new med. They tried about 6-8 months later to give her a medication that was 'related' to amoxicillin and I was told to watch her, but she broke out again...only on her face. So she can't have them.
Even though a reaction may be considered minor (like a rash perhaps) that doesn't mean that person will react that way each time, it could be much more severe and dagerous.
__________________
Wife to my HS sweetheart and forever love since 07/05 Mama to little beauty Chloe 01/08 and busy bee Ella 03/11 Our miracle over infertility baby boy Titus 09/13 Proud donor mom...1394oz so far
Lactivist, Intactivist, Delayed/Selective Vaxing, CD, BW, co sleeping, ERF Mama
doodle19 is offline   Reply With Quote
Old 01-21-2010, 09:34 AM   #8
reese.piece
Registered Users
 
Join Date: May 2008
Location: PA
Posts: 349
Re: Amoxicillin rash?

Someone please figure this out for me... I gave it to her this morning and kept an eye on the clock to see exactly how long it took for the rash to show up. It never did!
But I KNOW I am not making it up. 4 times in a row she got a rash within half an hour of getting the amoxicillin. I even took pictures!!
I guess I'll just keep an eye on her and ask at her follow up appt tomorrow. I am going to show the dr the pictures too.
__________________
SAHM to DD (Sept 2008) and DS (June 2010)

CJ's BUTTer
reese.piece is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

Copyright 2005 - 2014 Escalate Media. All Rights Reserved.